Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 10, 2021, 4:01 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 4:01 AM CDT (09:01 UTC)
- Expired
- Aug 10, 2021, 4:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.75 in
- Wind
- 50
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3834 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
110
WWUS83 KTOP 100901
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
401 AM CDT Tue Aug 10 2021
KSZ020-021-034-100930-
Clay-Cloud-Ottawa-
401 AM CDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of Ottawa, western Clay
and southern Cloud Counties through 430 AM CDT...
At 401 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Aurora to near Miltonvale
to 3 miles northwest of Culver. Movement was east at 30 mph.
HAZARD...Wind gusts of 40 to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Minneapolis, Bennington, Miltonvale, Delphos, Tescott,
Culver, Wells, Longford, Aurora, Vining, Oak Hill, Niles and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3939 9779 3955 9786 3957 9729 3929 9722
3913 9734 3913 9737 3909 9737 3896 9747
3896 9793
TIME...MOT...LOC 0901Z 279DEG 25KT 3949 9759 3932 9747 3901 9778
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
GarganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:33 AM CDT, 28 minutes earlier.
Area forecast discussion, Aug 10, 3:33 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 333 AM CDT Tue Aug 10 2021 .DISCUSSION... Issued at 333 AM CDT Tue Aug 10 2021 The weak ridge is breaking down early this morning across the Central Plains and Mid-Mississippi Valley with the main closed upper low positioned near the Saskatchewan/Manitoba border in southern Canada. A shortwave ejecting around the base of the trough sparked convection last evening over the High Plains along a surface trough and weak boundary. A few robust storms continue to advance eastward over northern Kansas and southern Nebraska, being sustained by a 50kt LLJ and higher theta-e advection. This convection has been pulsy in nature and could produce some severe wind gusts or hail as it moves across north central Kansas this morning. Heat and humidity remain the primary concerns over the next few days. Highs will be in the upper 90s and low 100s today and Wednesday with dewpoints in the mid 60s to mid 70s. This will create heat index values of 103-109 degrees each afternoon. Thursday will still be hot, although models prog a decrease in moisture which may knock heat indices below advisory criteria. Have extended the Heat Advisory to include the entire forecast area through 8PM Wednesday with some possibility that the eastern counties may reach advisory criteria again Thursday. In regards to storms chances today, the surface and mid-level troughs continue their progression east possibly accompanied by an outflow/MCV from the convection this morning. These mesoscale features could spark some convective development as they move across the area through the morning hours. Although forcing for ascent and deep layer shear appear weak, these storms could pulse up and produce strong winds and small hail before dissipating. The main thunderstorm threat comes this afternoon and evening as a surface low moves into central Kansas with the weak front draped from southeast Nebraska into southwest Kansas. Again, large-scale ascent will be weak, but there could be enough convergence along the front and any other remaining outflow boundaries for additional storms to develop. The hot and humid airmass along with steep low and mid level lapse rates will lead to MLCAPE of 2500-3000 J/kg this afternoon allowing some storms to become strong to severe with damaging winds and large hail being the main hazards. Best chances would likely be close to the surface boundary near the KS/NE border, but any mesoscale lifting mechanism could spark convection elsewhere with little to no cap in place. Additional thunderstorm chances are scattered through the rest of the forecast period with the surface boundary draped across the region, a couple of shortwaves passing through, and sufficient instability to support convection. Cooler conditions are expected by Friday and into the weekend as the boundary moves south of the area. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday) Issued at 1125 PM CDT Mon Aug 9 2021 Not much change to the forecast. RAP and NAM have tended to keep any MCV from the convection over northwest KS over southern NEB. And CAMs have been back and forth with isolated convection and then dry. So with many of the operational models keeping the morning dry, will hold off on any mention of precip until the late afternoon. Coverage and uncertainty makes it hard to go with much more than VCTS at this point. LLWS looks to be marginal overnight. But the low level jet is progged to be stronger Tuesday night. With potential for convection into the evening tomorrow night, will not worry about LLWS just yet and let later shifts take another look. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Wednesday for KSZ008>012-020>024- 026-034>040-054>056-058-059. && DISCUSSION...Flanagan AVIATION...Wolters
Hazardous weather outlook, Aug 10, 3:42 AM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 AM CDT Tue Aug 10 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-110845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 AM CDT Tue Aug 10 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Strong to severe storms are possible across the area today with damaging wind gusts and large hail being the main hazards. Afternoon heat index values up to 109 degrees are expected today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A heat advisory remains in effect through 8PM Wednesday as afternoon heat indices up to 109 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 10, 3:13 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
313 AM CDT Tue Aug 10 2021
KSZ020-034-100845-
Cloud-Ottawa-
313 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Ottawa
and western Cloud Counties through 345 AM CDT...
At 312 AM CDT, Doppler radar was tracking a strong thunderstorm over
Asherville, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Glasco and Delphos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 9793 3960 9761 3925 9769 3928 9793
TIME...MOT...LOC 0812Z 277DEG 35KT 3940 9800
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, Aug 10, 3:30 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
330 AM CDT Tue Aug 10 2021
KSZ034-100900-
Ottawa-
330 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Ottawa
County through 400 AM CDT...
At 330 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minneapolis, Delphos and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 9793 3930 9771 3905 9772 3904 9793
TIME...MOT...LOC 0830Z 268DEG 24KT 3917 9795
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, Aug 10, 4:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
401 AM CDT Tue Aug 10 2021
KSZ020-021-034-100930-
Clay-Cloud-Ottawa-
401 AM CDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of Ottawa, western Clay
and southern Cloud Counties through 430 AM CDT...
At 401 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Aurora to near Miltonvale
to 3 miles northwest of Culver. Movement was east at 30 mph.
HAZARD...Wind gusts of 40 to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Minneapolis, Bennington, Miltonvale, Delphos, Tescott,
Culver, Wells, Longford, Aurora, Vining, Oak Hill, Niles and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3939 9779 3955 9786 3957 9729 3929 9722
3913 9734 3913 9737 3909 9737 3896 9747
3896 9793
TIME...MOT...LOC 0901Z 279DEG 25KT 3949 9759 3932 9747 3901 9778
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:13 AM CDT | Special Weather Statement | TOP | Cloud | 32 min |
| Aug 10, 3:24 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 36 min |
| Aug 10, 3:30 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Aug 10, 4:26 AM CDT | Special Weather Statement | TOP | Clay, Dickinson | 34 min |
| Aug 10, 4:57 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 33 min |
| Aug 10, 5:11 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 22 min |
| Aug 10, 5:35 AM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
| Aug 10, 6:12 AM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| Aug 10, 6:53 AM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| Aug 10, 7:43 AM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| Aug 10, 4:40 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Aug 10, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.